logo

Poison Help Hotline
(800) 222-1222

Administrative Office
(615) 936-0760

06-15-15 Colloidal Silver - To Take Nature's Antibiotic or Not?

Question of the Week

June 15, 2015

Colloidal Silver - To Take Nature’s Antibiotic or Not?

Colloidal Silver is a colloid consisting of silver particles suspended in liquid. Formulations containing silver salts were used by physicians in the early 20th century, but their use was largely discontinued in the 1940s following the development of safer and more effective modern antibiotics. Since the 1990s, colloidal silver has again been marketed as an alternative medicine, often with extensive "cure-all" claims. The concentration of such products is 50- 300 ppm. Colloidal silver products remain available in many countries as dietary supplements,  and homeopathic remedies, although they are not effective in treating any known condition and carry the risk of both permanent cosmetic side effects such as argyria and more serious ones such as allergic reactions, and interactions with prescription medications.

Argyria is a blue-gray discoloration of the skin, eyes, internal organs, nails and gums. This develops with chronic dosing only.  While argyria doesn't pose a serious problem, it can be a cosmetic concern because it doesn't go away when you stop taking silver products.

Chronic large doses of colloidal silver can cause irreversible serious health problems, including kidney damage, and neurological disease (seizures). Colloidal silver products may also interact with medications, including penicillamine (Cuprimine, Depen), quinolone antibiotics, tetracycline and thyroxine (Levothroid, Levoxyl, Synthroid) medications.

This question prepared by:  Rhonda Daugherty, RN, CSPI  (Certified Specialist in Poison Information) Tennessee Poison Center